Texas, 2012

High Wind in Texas, May 17, 2012

May 17, 2012 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed in association with an upper level short wave that moved across the region during the afternoon and evening of the 17th. A wake low developed with one of these thunderstorms and produced a wind gust to 69 mph at a Texas Tech University West Texas mesonet site one mile northeast of Amherst (Lamb County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed in association with an upper level short wave that moved across the region during the afternoon and evening of the 17th. A wake low developed with one of these thunderstorms and produced a wind gust to 69 mph at a Texas Tech University West Texas mesonet site one mile northeast of Amherst (Lamb County). No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 17, 5:33 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 17, 5:33 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
633 PM CDT THU MAY 17 2012

.AVIATION...
VFR CONDITIONS EXPECTED THROUGHOUT THE TAF CYCLE AS BREEZY
SOUTHERLY WINDS EARLY THIS EVENING WILL DROP TO AOA 15 KTS SHORTLY
AFTER SUNSET. HIGH-BASED THUNDERSTORMS MOVING EAST SOUTHEAST FROM
THE HIGHER TERRAIN OF NEW MEXICO AND ACROSS THE WESTERN SOUTH
PLAINS...COULD POSE A SLIGHT RISK FOR BRIEF WIND GUSTS AND RATHER
LIGHT RAINFALL FOR KLBB IN THE NEXT COUPLE OF HRS. THAT IS IF THE
ACTIVITY DOES NOT DISSIPATE WITH LACK OF DAYTIME HEATING. WILL OPT
TO NOT ADD A PRECIP MENTION ATTM AND AMEND AS NECESSARY. BREEZY
SOUTHERLY WINDS WILL RETURN TOMORROW AFTERNOON AS FEW VFR CLOUD
DECKS DEVELOPS.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT THU MAY 17 2012/

SHORT TERM...
AN UPPER LEVEL LOW SPINNING OVER ERN COLORADO WILL CONTINUE TO MOVE
TO THE EAST TONIGHT. SRN EXTENSION OF LIFT FROM THIS LOW/TROUGH
COULD SKIRT THE NRN ZONES TONIGHT WITH POTENTIAL FOR SOME MID
LEVEL CLOUD. SOME MID LEVEL INSTABILITY THIS EVENING COULD LEAD TO
ISOLATED HIGH-BASED DRY THUNDERSTORMS ACROSS THE NWRN ZONES...AND
AS WILL THUS KEEP THAT MENTION GOING IN THE FCST. FOCUS FOR FRIDAY
THEN SHIFTS TO THE ERN ZONES AS THE DRYLINE MOVES EWD TOWARD THE
ROLLING PLAINS. PROGGED INSTABILITY EAST OF THE DRYLINE MOVE
TOWARD 1500 J/KG BUT MODELS HAVE THUS FAR BEEN CONSISTENT IN
MAINTAINING A CAPPING INVERSION. 12Z NAM SHIFTING TOWARD A WEAKER
CAP ACROSS THE ERN PANHANDLE WITH SOME LIGHT QPF PAINTED VCNTY
BRISCOE AND HALL COUNTIES. WILL KEEP POPS IN THE 10 TO 15 PCT
RANGE BUT SOMETHING TO LOOK AT THE NEXT COUPLE OF RUNS.

MOS GUIDANCE CLOSE AND REASONABLE. OVERNIGHT LOWS WILL BE WARMEST OF
THE WEEK SO FAR AS SOUTH WINDS LIKELY STAY UP IN THE 10 TO 20 MPH
RANGE. DRY SOUTHWEST PUSH WEST OF AND VCNTY OF THE DRYLINE TO PUSH
TEMPS INTO THE 90S FRI AFTN.

LONG TERM...
LITTLE OVERALL CHANGE EXPECTED WITH THIS FORECAST OVER PREVIOUS
THINKING.  BY FRIDAY EVENING...FLOW ACROSS THE REGION WILL BE
SOUTHWESTERLY WITH A TROUGH AXIS FROM THE GREAT SALT LAKE DOWN INTO
NORTHERN SONORA. NEGATIVELY TILTED LEAD LOBE EJECTS INTO THE CENTRAL
PLAINS EARLY SATURDAY AS MAIN TROUGH AXIS WIDENS AND INTO SUNDAY.
RIDGING BUILDS INTO THE REGION AROUND MID WEEK.  TROUGH DIGS INTO
THE WEST ONCE AGAIN MID TO LATE NEXT WEEK BRINGING WITH IT ANOTHER
OPPORTUNITY FOR DISTURBED WEATHER.

DRYLINE SHOULD BE ACROSS OUR EASTERN BORDER FRIDAY EVENING BUT
CHANCES OF RECEIVING ANY PRECIPITATION ARE TOO LOW TO MENTION IN THE
OFFICIAL FORECAST.  DRYLINE RETREATS OVERNIGHT ONLY TO BE PUSHED
EASTWARD AGAIN ON SATURDAY.  AS LEAD TROUGH EJECTS INTO THE CENTRAL
PLAINS...MOISTURE SHOULD BE DRAWN NORTHWARD MORE EFFECTIVELY EAST OF
THE DRYLINE.  THUS...WILL CONTINUE TO HOLD ON LOW END POPS IN THE
NORTHEAST LATE SATURDAY.  SEVERE RISK WILL BE CONDITIONAL BASED ON
CONVECTIVE INITIATION BUT AMPLE INSTABILITY WILL BE IN PLACE IF THE
DRYLINE PROGRESSES EAST A BIT SLOWER THAN ANTICIPATED.

COLD FRONT STILL DUE IN ON SUNDAY MORNING AND THIS IS EXPECTED TO
SERVE AS THE FOCUS FOR AFTERNOON SHOWERS AND TSTMS SUNDAY
AFTERNOON.  GUIDANCE HAS BEEN TRENDING FURTHER SOUTH WITH
DEVELOPMENT BUT ALLOWING A OVERSPREADING OF SHOWER ACTIVITY BACK
ACROSS THE CWFA SUNDAY NIGHT AS THE FRONT RETREATS WITH HIGHS IN THE
80S NORTH OF THE BOUNDARY.  BY MONDAY...ANOTHER FRONTAL SURGE...THIS
TIME...MORE DIRECTED ACROSS OKLAHOMA MAY INITIATE ANOTHER ROUND OF
CONVECTION ACROSS THE EAST. BOTH THE GFS AND ECM SUGGEST POTENTIAL
OF NORTHWEST FLOW STORMS BUT NEITHER SEEM TO DISPLAY A MORE TYPICAL
INITIATION POINT / GEOSPATIAL ORIENTATION AND SO WILL KEEP QUIET
ABOUT THOSE POP CHANCES AS WELL.  TEMPERATURES QUICKLY WARM BACK
INTO THE 90S FOR MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  92  56  90  53 /  10   0   0  10  10
TULIA         59  93  60  92  55 /  10  10  10  10  10
PLAINVIEW     60  92  62  94  57 /  10  10  10  10  10
LEVELLAND     58  94  63  94  59 /  10   0   0  10  10
LUBBOCK       61  94  63  95  61 /  10   0  10  10  10
DENVER CITY   56  94  61  94  60 /   0   0   0  10  10
BROWNFIELD    58  94  64  96  63 /   0   0  10  10  10
CHILDRESS     62  93  63  94  62 /  10  10  10  20  20
SPUR          60  94  63  95  63 /   0  10  10  20  20
ASPERMONT     62  92  64  93  64 /   0   0   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, May 17, 10:40 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 AM CDT THU MAY 17 2012

TXZ021>044-181645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1140 AM CDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED HIGH BASED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND
NORTHWESTERN SOUTH PLAINS. ALTHOUGH LITTLE RAINFALL IS EXPECTED
SOME OF THESE STORMS MAY BE ABLE TO PRODUCE WIND GUSTS APPROACHING
60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS MAY FORM ALONG A DRYLINE OFF THE CAPROCK
SATURDAY AFTERNOON AND EVENING. ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE ACROSS MUCH OF THE AREA SUNDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS ON SATURDAY AND SUNDAY COULD BE
STRONG TO SEVERE. OUTSIDE OF THE WEEKEND...THE PROSPECTS FOR
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 17, 4:52 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
552 PM CDT THU MAY 17 2012

TXZ027-028-172315-
BAILEY-LAMB-
552 PM CDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAMB  AND BAILEY  COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MULESHOE...MOVING EAST AT 20 MPH.

WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 3431 10284 3431 10220 3383 10243 3383 10303
TIME...MOT...LOC 2249Z 278DEG 17KT 3422 10273

JDV
Special weather statement, May 17, 5:28 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT THU MAY 17 2012

TXZ027-028-180030-
BAILEY-LAMB-
628 PM CDT THU MAY 17 2012

...VERY STRONG WIND GUSTS POSSIBLE FROM THUNDERSTORMS MOVING INTO
BAILEY AND LAMB COUNTIES...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM 15 MILES SOUTHWEST OF MULESHOE...MOVING
EAST AT 30 MPH.

WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. SMALL HAIL IS ALSO
POSSIBLE.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW A MILE IN A FEW AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 3419 10304 3431 10232 3383 10235 3383 10243
      3390 10304
TIME...MOT...LOC 2327Z 272DEG 28KT 3408 10296

05
Special weather statement, May 17, 6:34 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CDT THU MAY 17 2012

TXZ027-028-033-034-180130-
BAILEY-COCHRAN-HOCKLEY-LAMB-
734 PM CDT THU MAY 17 2012

...A STRONG THUNDERSTORM CONTINUES TO ROAM THE WESTERN SOUTH PLAINS
THIS EVENING...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF MORTON...MOVING SOUTHEAST AT 30
MPH. THIS STORM MAY APPROACH AREAS AROUND WHITEFACE...WHITHARRAL...
PEP...LITTLEFIELD...AND LEVELLAND BY 800 PM OR 830 PM.

PEA SIZE HAIL AND WINDS UP TO 55 MPH...WITH OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE LIKELY WITH THIS STORM.

GUSTY WINDS WILL RESULT IN AREAS OF BLOWING DUST THAT WILL REDUCE
VISIBILITIES TO BELOW A MILE AT TIMES. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

LAT...LON 3399 10210 3339 10207 3338 10292 3385 10287
      3398 10270
TIME...MOT...LOC 0031Z 326DEG 30KT 3381 10273

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lamb

When
May 17, 7:20 PM CST
Where
Lamb forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371330.